Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 49, NWS Midland/Odessa, TX

August 5, 1996Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 5, 1996, 1:00 AM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1996, 1:00 AM CDT (06:00 UTC)
Expired
Aug 5, 1996, 4:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 05:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 050600
FFWMAF
TXC371-050900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
100 AM CDT MON AUG 5 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 400 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...EASTERN PECOS COUNTY
 
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE SLOWLY ACROSS
THE EASTERN PORTIONS OF PECOS COUNTY...INCLUDING THE CITIES OF IRAAN
SHEFFIELD AND BAKERSFIELD.

DOPPLER RADAR AND SATELLITE ESTIMATE THAT SOME STORMS REMAIN VERY
STRONG IN THESE AREAS...WITH HEAVY RAINS OF 1 TO 1 1/2 INCHES OVER
THE PAST HOUR.  A GOOD FLOW OF MOISTURE CONTINUES TO STREAM INTO
THESE STORMS...WITH THE POTENTIAL OF IMMINENT FLOODING REMAINING
HIGH FOR EARLY THIS MONDAY MORNING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT
TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:24 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 9:24 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
921 PM CDT SUN AUG 4 1996

CONVECTION STILL CONTINUES ACROSS PARTS OF THE CWA MAINLY IN PECOS
AND BREWSTER COUNTIES. SATELLITE INDICATES THAT CONVECTION HAS
DEVELOPED IN MOISTURE PLUME THAT EXTENDS FROM NRN MEXICO ACROSS THE
TP AND WRN PB INTO NE NM. 5MA CHART INDICATES THAT CONVECTION MAY BE
AIDED BY TROF TO THE W. WITH MOISTURE AXIS AND POSSIBLE S/W W
SUGGEST MAINTAINING CURRENT POPS ACROSS THE CWA. NO CHANGES.

MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:15 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 4, 10:00 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 4, 10:46 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 5, 12:52 AM CDTFlash Flood WarningMAFScurry3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.